preview

Acetaminophen Overdose Essay

opinionated Essay
852 words
852 words
bookmark

Acetaminophen (Tylenol) is an analgesic medication. Its overdose occurs when someone accidently or intentionally takes more than the normal or recommended amount of this medication. Acetaminophen overdose is one of the common poisonings worldwide. If this poisoning occurs, need to call local emergency number (911) or poison control center. Acute acetaminophen overdose is defined as an ingestion of toxic amount of acetaminophen occurring within a period of eight hours or less. In adults acetaminophen toxicity occurs following ingestion of greater than 7.5-10gms over a period of eight hours or less. Chronic acetaminophen overdose occurs following ingestion of toxic amount over a period greater than eight hours. The mechanism of liver injury is related to the fact that small amounts of acetaminophen are converted to a toxic metabolite. The toxic metabolite binds with liver proteins to cause cellular injury. The amount of toxic metabolite produced and the ability of the liver to remove this metabolite before it binds to liver protein influence the extent of liver injury. Pathophysiology: Oral acetaminophen is rapidly absorbed from the stomach and small intestines. The serum drug concentration peaks 1-2 hours once after ingestion. Peak plasma level occurs within 4 hours of post ingestion of over dose of an immediate release preparation. Therapeutic levels are 5-20 µg/ml. Acetaminophen primarily metabolized by liver to non toxic, water soluble form that is eliminated in the urine. Overdose leads to formation of hepatotoxic reactive metabolite causes an ensuring cascade of oxidative damage and mitochondrial dysfunction. This subsequent inflammatory response propagates hepatocellular injury and death. Similar enzymatic reaction occurs i... ... middle of paper ... ...dressed some recommendations to acetaminophen based medications, are safe daily dose for healthy individuals, patients with chronic renal failure, patients who concurrently drink alcohol and appropriate dose needed to be efficacy. It also imposed package size restrictions. Prevention: People supposed to take some steps to avoid acetaminophen overdose. Always securely close the acetaminophen containers and use child proof bottles. Keep all the medication out of the reach of children. Know the correct dose and amount of drug before administration. Never mix the both medications if those contain the acetaminophen. Keep all the medications away from the family member who are being showed suicidal ideations and seek medical attention immediately. Patient should not be taken acetaminophen if he has consumed three alcoholic beverages per day as it leads to hepatotoxicity.

In this essay, the author

  • Explains that acetaminophen is considered an over-the-counter drug, so it is important to educate patients about its use and potential complications. they recommend safe daily doses for healthy individuals, patients with chronic renal failure, and patients who concurrently drink alcohol.
  • Advises people to take steps to avoid acetaminophen overdose, such as securely closing the containers and using child proof bottles, knowing the correct dose and amount of drug before administration, and keeping medications away from family members who are showing suicidal ideas.
  • Explains that acetaminophen (tylenol) is an analgesic medication. its overdose is one of the common poisonings worldwide.
  • Explains that oral acetaminophen is rapidly absorbed from the stomach and small intestines, and the risk of hepatotoxicity is small.
  • Explains the phases of asymptomatic or repot nausea or vomiting, anorexia, and malaise, followed by hepatic phase and recovery phase.
  • Opines that initial supportive care is essential in acetaminophen poisoning.
Get Access